Houston's mayor and police chief warned about a big increase in the number of overdoses from carfentanil. But is it true that just touching or inhaling it can be fatal?
Our Verify Team took a closer look, and here’s what we found:
- According to the Centers for Disease Control and Prevention, carfentanil is a highly restricted drug.
- It's used by veterinarians to tranquilize large animals, like elephants.
- It's 10,000 times more potent than morphine and several times stronger than heroin and fentanyl.
- This map shows the number of encounters first responders have had with fentanyl alone. The darker-colored states have had up to 500 exposures.
So, what if you just touch or inhale carfentanil?
- An overdose can happen very quickly.
- The first signs of distress show up within minutes.
- Quick identification and treatment with the emergency drug naloxone is critical.
- But even so, medical workers may not be able to revive you.
In conclusion, we can verify that it is fatal. In fact, the CDC says the number of deaths from opioids, including carfentanil and fentanyl, is up more than 72 percent.